Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 110, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 22, 2016, 4:33 PM EDT for Chatham County, Moore County, Randolph County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2016, 4:33 PM EDT (20:33 UTC)
- Expired
- Jun 22, 2016, 5:05 PM EDT
- In force
- 32 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chatham County, NC, Moore County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 110 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:36 PM EDT | TSTM WND DMG | 5 E Ulah, NC | SEVERAL LARGE TREE LIMBS DOWN. ALSO, LARGE TREE DOWN NEXT DOOR, BLOCKING THE DRIVEWAY. NICKEL SIZE HAIL ALSO OBSERVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
798 WUUS52 KRAH 222033 SVRRAH NCC037-125-151-222115- /O.NEW.KRAH.SV.W.0110.160622T2033Z-160622T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 433 PM EDT WED JUN 22 2016 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA... NORTHWESTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA... SOUTHWESTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA... * UNTIL 515 PM EDT * AT 432 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTH CAROLINA ZOO...MOVING SOUTHEAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... ASHEBORO...NORTH CAROLINA ZOO...SEAGROVE...ROBBINS...HARPERS CROSSROADS...ULAH AND COLERIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3572 7980 3561 7943 3539 7961 3559 7988 TIME...MOT...LOC 2032Z 298DEG 18KT 3561 7978 HAIL...1.00IN WIND...60MPH $$ WSS
2 follow-up statements
491
WWUS52 KRAH 222052
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EDT WED JUN 22 2016
NCC037-125-151-222115-
/O.CON.KRAH.SV.W.0110.000000T0000Z-160622T2115Z/
RANDOLPH NC-MOORE NC-CHATHAM NC-
452 PM EDT WED JUN 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN RANDOLPH...NORTHWESTERN MOORE AND SOUTHWESTERN
CHATHAM COUNTIES...
AT 451 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SEAGROVE...OR
7 MILES SOUTHEAST OF NORTH CAROLINA ZOO...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT MINOR DAMAGE TO ROOFS...SIDING...AND A FEW
DOWNED TREES.
LOCATIONS IMPACTED INCLUDE...
ROBBINS AND HARPERS CROSSROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3563 7965 3561 7943 3539 7961 3552 7978
TIME...MOT...LOC 2051Z 303DEG 21KT 3554 7966
HAIL...0.75IN
WIND...60MPH
$$
WSS771
WWUS52 KRAH 222105
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT WED JUN 22 2016
NCC037-125-151-222114-
/O.CAN.KRAH.SV.W.0110.000000T0000Z-160622T2115Z/
RANDOLPH NC-MOORE NC-CHATHAM NC-
505 PM EDT WED JUN 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDOLPH...
NORTHWESTERN MOORE AND SOUTHWESTERN CHATHAM COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3563 7965 3561 7943 3539 7961 3552 7978
TIME...MOT...LOC 2103Z 298DEG 18KT 3551 7959
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:38 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 22, 2:38 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 238 PM EDT WED JUN 22 2016 .SYNOPSIS...An active northwest flow aloft will prevail over the Carolinas and Mid-Atlantic through Thursday. A back door cold front will progress southward through the region Friday into Friday night. && .NEAR TERM /Today and tonight/... As of 100 PM Wednesday... A dry low-level airmass (925 mb Td <= 15C) and broken upper level cloud cover (primarily N/NE) will hinder diurnal destabilization through early to mid afternoon (suppressing diurnal Cu). However, rapid destabilization is expected to occur during the mid to late afternoon in the W/NW Piedmont as rich low-level moisture (925 mb Td 18-19C) advects east of the Appalachians beneath a modified elevated mixed layer (characterized by 700-500 mb lapse rates on the order of 6.5-7.0 C/km) resulting in moderate MLCAPE (1000-2000 J/Kg.) With regard to forcing, central NC will remain on the NE periphery of an upper level ridge [centered over the lower Midwest/Deep South) through tonight, at the southern fringe of the westerlies in NW flow aloft. Given a weak mslp/height gradient and the absence of an impending upper level disturbance /DPVA/ through early/mid afternoon, expect dry conditions to prevail with highs in the lower 90s. A long-lived MCS and attendant MCV progressing into northern KY this morning will track SE/ESE into southern WV or southwest VA by ~00Z this evening, with similar activity (additional MCSs) likely to follow later this evening through tonight. With the above in mind, expect a chance for convection from 00Z this evening through the remainder of the night, highest during the late evening hours (between 00-04Z or 00-06Z). Despite poor diurnal timing, a conditional potential for an isolated severe thunderstorm will exist this evening given moderate destabilization and deep layer shear sufficient for supercells, primarily in the NW piedmont between 7 pm and midnight. -Vincent && .SHORT TERM /Thursday and Thursday night/... As of 215 PM Wednesday... A 1006 mb surface low over the OH valley will weaken and track ESE toward diffluent flow aloft along the Mid-Atlantic coast on Thursday as the parent shortwave outpaces the surface low and tracks rapidly E/ENE across New England toward the Canadian Maritimes. An associated cold front, oriented roughly west-east in vicinity of the Mason-Dixon line Thu morning, will track southward into WV/VA Thu aft/eve before progressing into central NC Thu night. Expect afternoon highs in the mid/upper 90s Thu as southerly flow strengthens in response to a tightening MSLP gradient in advance of the approaching sfc low, with southwest winds becoming sustained at ~15 mph with gusts as high as 20-30 mph. Airmass modification over the past few days has generally yielded an increasingly favorable thermodynamic environment from one day to the next. This trend is expected to persist on Thu, when strong insolation, rich low-level moisture and relatively steep (6.0-6.5 c/km) mid-level lapse rates are expected to yield strong instability (MLCAPE ~2500 J/kg) by late afternoon. Aside from a tighter MSLP gradient and relatively better (albeit shallow) convergence in the lower levels, forcing is expected to be similar to today, i.e. the better forcing associated with small amplitude waves and/or remnant MCS activity in NW flow aloft is expected shortly after peak heating Thu evening, followed by increased low-level forcing late Thu night as the back door cold front progresses into central NC from the north. At this time, uncertainty in convective evolution is sufficient to preclude chances greater than 50% Thu eve/night. Given strong instability, the presence of a modified elevated mixed layer, 25-30 kt deep layer shear, and DCAPE values 1000-1250 J/kg, deep convection that develops will either organize along outflow (more likely if numerous) or become supercells (more likely if isold or sct), with an attendant threat for damaging winds and/or large hail (quarter to golf ball size). Uncertainty persists with regard to the evolution of convection Thu aft/eve, precluding a more detailed analysis of severe potential at this time. -Vincent && .LONG TERM /Friday through Wednesday/... As of 238 PM Wednesday.. Backdoor cold front sagging south will be nearly parallel to prevailing flow, which will be just a bit north of west on Friday. Not a lot of pressure differential north and south of the front, either, so this early season front will be slowing to a crawl until Friday night when upper ridging building in the midwest tips the flow more northerwesterly to provide some additional momentum. As such, will have to maintain chance PoPs throughout the day, with a decreasing trend across the north Friday night as the front edges south. Modest cool air advection in northeast flow will be most evident in the northeast, where highs should peak below 85 degrees. Elsewhere the highs will be mostly in the upper 80s to lower 90s, but potentially a bit cooler than that if precip is more widespread. Can expect a fair spread on the lows Friday night as well, with areas up near the VA border in the mid 60s while the southern tier bottoms out in the lower 70s. A delightful weekend is on tap as the front continues its crawl south on Saturday. Lingering morning showers Saturday across the south will diminish to negligible by late day. Otherwise, mostly clear skies are expected through Sunday night, with seasonable highs from 85 to 90 each day after morning lows from 65 to 70. Our next cold front will be approaching the mountains Monday morning, with moisture and temperatures on the rise in southerly flow ahead of the front. Showers will be on the increase by Monday afternoon as highs approach 90, with at least chance PoPs for Tuesday as the front moves across central NC. Highs Tuesday will be mainly upper 80s, but could be just a bit cooler depending on the actual timing of the frontal passage. Not much confidence in the forecast for Wednesday, as the front may be stalled in the vicinity which would be the focuse for scattered mainly diurnally driven convection weighted towards the southern tier where the front would be more likely stall. && .AVIATION /18Z Wednesday through Monday/... As of 100 PM Wednesday... 24-hr TAF Period: Expect a potential for showers/storms late this evening into tonight at all terminals. The best overall potential for convection (and perhaps an isolated severe storm) will occur between 00-06Z at the INT/GSO/RDU terminals). Otherwise, VFR conditions will prevail at all terminals. Light SW winds this afternoon through tonight will strengthen to 12-17 kt sustained with gusts as high as 25 kt at eastern terminals (FAY/RWI) where the mslp gradient will be tighter and ~20 kt at INT/GSO/RDU. Looking Ahead: Showers/storms will be possible at all terminals late Thursday into Thursday night as a backdoor cold front approaches from the north. Sub-VFR ceilings and light rain will remain possible Fri/Fri night as the backdoor cold front progresses southward through the Carolinas. -Vincent && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Vincent NEAR TERM...Vincent SHORT TERM...Vincent LONG TERM...mlm AVIATION...Vincent
Hazardous weather outlook, Jun 22, 4:17 AM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 417 AM EDT WED JUN 22 2016 NCZ038>043-073>078-083>086-088-089-230945- DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY- MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- SAMPSON- 417 AM EDT WED JUN 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES WILL RISE TO AROUND 100 DEGREES ON THURSDAY. HEAT RELATED ILLNESSES ARE POSSIBLE FOR THOSE DOING STRENUOUS ACTIVITIES OUTDOORS AND THOSE IN POOR HEALTH. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS ON FRIDAY. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN STORM THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ007>011-021>028-230945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE- 417 AM EDT WED JUN 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT ACROSS NORTHERN NORTH CAROLINA. DAMAGING WIND GUSTS OVER 60 MPH AND LARGE HAIL AN INCH IN DIAMETER MAY OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS THURSDAY... AND AGAIN ON FRIDAY. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN STORM THREATS. HEAT INDEX VALUES WILL RISE TO AROUND 100 DEGREES ON THURSDAY. HEAT RELATED ILLNESSES ARE POSSIBLE FOR THOSE DOING STRENUOUS ACTIVITIES OUTDOORS AND THOSE IN POOR HEALTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. GIH
In the hours before
Special weather statement, Jun 22, 3:24 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT WED JUN 22 2016
NCZ038-039-222015-
RANDOLPH NC-DAVIDSON NC-
324 PM EDT WED JUN 22 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
RANDOLPH AND EAST CENTRAL DAVIDSON COUNTIES UNTIL 415 PM EDT...
AT 323 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LEXINGTON...MOVING EAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...THOMASVILLE...LINWOOD...DENTON...GORDONTOWN...MARTHA...
WELCOME AND HIGH ROCK LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3589 8030 3585 7986 3559 7997 3569 8026
3572 8033 3572 8034
TIME...MOT...LOC 1923Z 282DEG 13KT 3579 8023
WSSSpecial weather statement, Jun 22, 4:24 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 424 PM EDT WED JUN 22 2016 NCZ039-040-075-222115- RANDOLPH NC-CHATHAM NC-MOORE NC- 424 PM EDT WED JUN 22 2016 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN RANDOLPH...SOUTHWESTERN CHATHAM AND NORTH CENTRAL MOORE COUNTIES UNTIL 515 PM EDT... AT 424 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER NORTH CAROLINA ZOO...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ASHEBORO...NORTH CAROLINA ZOO...SEAGROVE...HARPERS CROSSROADS... ULAH AND COLERIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. && LAT...LON 3560 7993 3575 7982 3562 7940 3544 7959 TIME...MOT...LOC 2024Z 298DEG 19KT 3564 7980 WSS
Special weather statement, Jun 22, 4:30 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT WED JUN 22 2016
NCZ073-074-222130-
STANLY NC-MONTGOMERY NC-
430 PM EDT WED JUN 22 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF STANLY AND
MONTGOMERY COUNTIES UNTIL 530 PM EDT...
AT 430 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BADIN LAKE...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBEMARLE...TROY...BADIN LAKE...BISCOE...PLYLER...NORWOOD...BADIN...
MOUNT GILEAD...STAR AND CANDOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3550 8030 3551 7977 3528 7971 3525 7970
3524 7967 3519 7966 3516 7963 3516 7964
3518 7968 3518 7985 3516 7990 3516 7998
3514 8002 3514 8007 3517 8011 3519 8011
3519 8013 3518 8013 3535 8040
TIME...MOT...LOC 2030Z 291DEG 23KT 3545 8017
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:24 PM EDT | Special Weather Statement | RAH | Davidson | 51 min |
| Jun 22, 4:24 PM EDT | Special Weather Statement | RAH | Randolph | 51 min |
| Jun 22, 4:30 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 60 min |
| Jun 22, 5:04 PM EDT | Special Weather Statement | RAH | Person | 56 min |
| Jun 22, 5:34 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 26 min |
| Jun 22, 5:40 PM EDT | Special Weather Statement | RAH | Moore | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.